Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 5, NWS Honolulu, HI

February 27, 2021

NWS Honolulu, HI issued this gale watch at Feb 27, 2021, 3:57 PM HST. It took effect at Feb 28, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 3:57 PM HST (01:57 UTC)
In effect from
Feb 28, 2021, 6:00 PM HST
Expired
Feb 28, 2021, 3:16 AM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

056 
WHHW70 PHFO 280157
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
357 PM HST Sat Feb 27 2021

PHZ123-281500-
/O.EXT.PHFO.SC.Y.0014.000000T0000Z-210303T0400Z/
Big Island Leeward Waters-
357 PM HST Sat Feb 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...East winds to 20 to 30 knots. Seas 9 to 13 feet.

* WHERE...Big Island Leeward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>120-122-124-281500-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210303T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Southeast Waters-
357 PM HST Sat Feb 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...East winds 20 to 30 knots. Seas 10 to 14 feet.

* WHERE...All Hawaiian coastal waters except for the Alenuihaha
  Channel Sunday evening through Tuesday afternoon.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ121-281500-
/O.CON.PHFO.SC.Y.0014.000000T0000Z-210301T0400Z/
/O.NEW.PHFO.GL.A.0005.210301T0400Z-210303T0400Z/
Alenuihaha Channel-
357 PM HST Sat Feb 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY
AFTERNOON... 

* WHAT...For the Small Craft Advisory, east winds 20 to 30 kt
  gusts to near 40 kt and seas 10 to 12 feet. For the Gale Watch,
  east winds 25 to 35 kt gusts to near 45 kt and seas 10 to 14 
  feet.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. 
  For the Gale Watch, from Sunday evening through Tuesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
1 follow-up statement
519 
WHHW70 PHFO 281316
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
316 AM HST Sun Feb 28 2021

PHZ121-010230-
/O.CON.PHFO.SC.Y.0014.000000T0000Z-210301T0400Z/
/O.UPG.PHFO.GL.A.0005.210301T0400Z-210303T0400Z/
/O.NEW.PHFO.GL.W.0005.210301T0400Z-210303T0400Z/
Alenuihaha Channel-
316 AM HST Sun Feb 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
TUESDAY...

* WHAT...East winds 20 to 30 kts with higher gusts today will
  increase to 25 to 35 kts with higher gusts starting this
  evening. Seas 9 to 14 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Small Craft Advisory, until 6 PM HST this evening. Gale 
  Warning, from 6 PM this evening to 6 PM HST Tuesday. 

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ123-010230-
/O.EXT.PHFO.SC.Y.0014.000000T0000Z-210301T0400Z/
/O.NEW.PHFO.GL.W.0005.210301T0400Z-210303T0400Z/
Big Island Leeward Waters-
316 AM HST Sun Feb 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
TUESDAY...

* WHAT...East winds 15 to 25 kts with higher gusts today will 
  increase to 25 to 35 kts with higher gusts starting this 
  evening. Seas 7 to 11 feet.

* WHERE...Big Island Leeward Waters.

* WHEN...Small Craft Advisory, until 6 PM HST this evening. Gale 
  Warning, from 6 PM this evening to 6 PM HST Tuesday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ119-120-124-010230-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210301T0400Z/
/O.NEW.PHFO.GL.W.0005.210301T0400Z-210303T0400Z/
Maalaea Bay-Pailolo Channel-Big Island Southeast Waters-
316 AM HST Sun Feb 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
TUESDAY...

* WHAT...Northeast winds 15 to 25 kt with higher gusts today will
  increase to 25 to 35 kts tonight. Seas 9 to 13 feet expected.

* WHERE...Maalaea Bay, Pailolo Channel and Big Island Southeast 
  Waters.

* WHEN...Small Craft Advisory, until 6 PM HST this evening. Gale 
  Warning, from 6 PM this evening to 6 PM HST Tuesday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-010230-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210303T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
316 AM HST Sun Feb 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...East winds 20 to 30 kt with higher gusts and seas 8 to 
  13 feet.

* WHERE...Big Island Windward Waters, Maui County Leeward 
  Waters, Kauai Leeward Waters, Kauai Channel, Kauai Northwest 
  Waters, Kauai Windward Waters, Kaiwi Channel, Maui County 
  Windward Waters, Oahu Windward Waters and Oahu Leeward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Feb 27, 10:03 AM HST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 27, 10:03 AM HST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1003 AM HST Sat Feb 27 2021

.SYNOPSIS...
Strong and gusty trade winds will continue for the next several
days, while a trough aloft keeps the island atmosphere unstable.
While showers, some briefly heavy, will focus over windward areas,
the strong trades will push a few leeward. Increased moisture near
Maui and the Big Island will bring a more widespread threat of heavy
windward showers, and a slight chance of thunderstorms.

&&

.DISCUSSION...
Wet and windy trade wind weather is expected for at least the next
couple of days as a strong surface high builds N of the islands, and
a trough aloft lingers overhead. Some decrease in wind speed is
anticipated by the middle of the upcoming week, but the trough aloft
will be slow to depart.

Strong high pressure to the distant NE is in the process of
weakening, but a new strong high to the NW will soon replace it, and
wind speeds are expected to trend back up Sunday and Sunday night,
with windy conditions persisting into Tuesday. A Wind Advisory will
likely be required for parts of the state as winds increase. A large
low pressure system is expected to develop in the NE Pacific by mid-
week, shunting the high center to a position NW of the islands,
leading to a reduction in wind speeds, with the direction backing
slightly to the NE.

A trough aloft is destabilizing the island atmosphere, and moisture
arriving on the trade wind flow is becoming enhanced to the point
that thunderstorms have been observed over windward portions of Maui
and the Big Island this morning. Additionally, heavy showers moving
rapidly along with the trade winds have been strafing windward
portions of all islands but Kauai. Currently, heavy showers and
thunderstorms are somewhat anchored along the windward slopes of
Haleakala. A Flash Flood Watch remains posted for windward portions
of Maui and the Big Island. As the ground becomes increasingly
saturated due to the persistent rainfall, runoff will increase,
leading to rising water levels in streams and rivers. Additional
heavy rain bursts or temporary terrain-anchored heavy rain cells
could lead to flash flooding.

Model guidance indicates that some decrease in moisture may lead to
a reduction in trade showers early next week, but the trough aloft
will be lingering overhead, and thus we are somewhat reluctant to
anticipate a significant drying trend at this time.

The cold temperatures aloft and deeper-than-normal moisture means
that the Big Island Summits will receive periods of wintry weather,
with the primary threats being freezing rain or drizzle leading
to icy roadways, although snow showers will mix in as well. A
Winter Weather Advisory remains in effect through Monday morning,
and may need to be extended as the trough aloft lingers.

&&

.AVIATION...
Widespread shower activity along with MVFR level clouds and
visibility (brief IFR at times) will continue along north through
east sections of most islands today, especially Maui and the Big
Island where occasional heavy showers and even a few thunderstorms
are likely. AIRMET Sierra remains in effect for tempo mountain
obscuration for Maui and the Big Island, and now includes Oahu and
Molokai as well. The remainder of the state should remain under VFR
conditions, but will continue to monitor shower coverage for
changes.

Additionally, strong high pressure remains northeast of the main
Hawaiian Islands, keeping winds breezy to locally strong today,
though not quite as strong as the previous couple of days. AIRMET
Tango remains in effect for low-level mechanical turbulence over and
immediately south through west of the mountains of all islands.
Wind speeds are expected to increase again Sunday as a new, stronger
surface high builds in north of the state.

&&

.MARINE...
Central East Pacific large, strong high pressure will continue to
produce a very tight pressure gradient across the Hawaiian Island
waters to sustain these strong trade winds. The early week eastern
migration of a secondary northern Pacific high will keep the
pressure gradient back across the islands tight enough to maintain
strong trades through Tuesday. A mid week trough of low pressure
moving across the Gulf of Alaska will weaken the gradient enough to
allow trades to fall back to more moderate magnitudes. Late week
high pressure to the northwest of the islands will ensure moderate
to locally strong trades through next weekend.

Sea conditions will remain rough under persistent strong trades the
next few days. A Small Craft Advisory (SCA) is in effect for all of
the Hawaiian coastal waters this weekend to account for the
widespread strong trades and associated high seas. It appears likely
that the SCA will need to be extended through early next week. A
Gale Watch may be needed later today for the Alenuihaha Channel as
trades near gale force over these waters Monday and Tuesday.

Satellite-derived winds verify a large belt of strong trades focused
over and upstream of the state. This very long fetch of robust
trades will sustain turbulent, fully developed rough seas and high
surf along most east-facing shorelines. Some of this trade wind
swell will also wrap around into adjacent northern and southern
exposures. The High Surf Advisory will therefore remain in effect
into early next week for the east-facing shorelines of Kauai, Oahu,
Molokai, Maui and the Big Island. Small to moderate northwest swells
will fill in today and peak surf from head high to a couple of feet
above head high Sunday. The next scheduled northwest swell will be
larger than this weekend's and push surf to near advisory levels
along northern and western exposed shores Thursday. Along with the
trade wind wave and swell wrap, small Southern Hemispheric
background swells will keep small southern-facing shoreline surf
around through early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for East facing shores of
Kauai Oahu Molokai Maui and the Big Island.

Flash Flood Watch through Sunday afternoon for Maui Windward
West-Windward Haleakala-Haleakala Summit-South Big Island-Big
Island North and East-Big Island Interior.

Winter Weather Advisory until noon HST Monday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:15 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao65 hr
Feb 28, 3:16 AM HSTGale WarningHFO3 days

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.